Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 1, 2017Steele County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 1, 2017, 5:23 PM CDT for Steele County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 5:23 PM CDT (22:23 UTC)
Expired
Aug 1, 2017, 6:00 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Steele County, MN

The radar

The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS83 KMPX 012223
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
523 PM CDT TUE AUG 1 2017

MNZ085-012300-
Steele-
523 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STEELE COUNTY...

At 523 PM CDT, a strong thunderstorm was located near Owatonna,
moving southeast at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Owatonna, Steele Center and Bixby. 

This includes the following highways...
 Interstate 35 between mile markers 30 and 40.
 U.S. Highway 14 between mile markers 173 and 182.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4403 9333 4416 9309 4411 9304 4391 9305
      4390 9305 4384 9324 4385 9325
TIME...MOT...LOC 2223Z 333DEG 20KT 4404 9317 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:06 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 3:06 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Tue Aug 1 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 1 2017

Convection has been slow to fire this afternoon along a cold front
moving southeast through the area. 20Z surface analysis shows the
front extending from Sioux Falls, up through the Twin Cities metro,
and into NW Wisconsin. Visible satellite shows a congested &
building cumulus field along the front with a few isolated
thunderstorms over Scott County. Expect isolated to scattered
thunderstorm development to continue as the front moves south. CAMs
are somewhat in agreement in limiting thunderstorm development to
south of the Minnesota River valley & west-central Wisconsin, so
went with 20-40% PoPs in that area. Despite some moderately-high
instability ahead of the front, we're looking at next to nothing in
terms of deep shear so expect only scattered disorganized storms.
Precipitation chances cease with the passage of the front with
clearing skies & light northerly winds moving in this evening.

Wednesday begins quiet but a drastic change in the forecast begins
Wednesday evening as an anomalously strong upper-level trough
approaches the area. 500mb heights look to be on the order of 2
standard deviations below normal for early August with a noticeably
fall-like surface low developing. Associated with these height falls
will be a swath of precipitation moving east across the Dakotas
during the day, reaching far western MN by Wednesday evening. CAPE
will be on the order of a few hundred J/kg across western MN so may
hear a few rumbles of thunder, but nothing in the way of severe
weather. The greater impact & more widespread rainfall from this
system comes later Wednesday night into Thursday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 1 2017

The next several days (and perhaps through the middle of August)
continue to be cool and wet. Given the cool temperatures aloft,
could see more clouds than one would usually expect with surface
high pressure. It is also possible that through the week we could
see just as many days with high temperatures in the 60s as days with
highs in the 80s.

An upper level low will remain fairly stationary over Hudson Bay,
which means northwest flow for the Great Lakes and Upper Midwest. A
few shortwaves embedded in this northwest flow will bring
reinforcing shots of cool, Canadian air across the region. The main
shortwave arrives late Wednesday and will the the driving force
behind widespread precipitation on Thursday. At this time the
heaviest precip looks to fall along and north of I-94. Forecast
soundings show hardly any instability, so convection may be hard to
come by and could very well end up with a synoptically forced area
of light to moderate rain with rates around 0.25 to 0.5 inches/hr
for several hours.  This should not cause any flooding issues, but
do expect widespread 1 to 2 inch amounts with locally higher totals
possible.

Widespread rain and overcast skies will limit afternoon high temps
from exceeding the lower 60s at most locations as well. Continues to
go on the low side for temperatures on Thursday.  The record daily
low maximum for August 03 is 54 degrees at KMSP, which happens to be
the coolest maximum for the entire month of August, and at this time
it appears that will not be in jeopardy. The record of 57 at EAU
appears safe as well, but the same can not be said for 62 at STC.
Regardless, expect a chilly, cloudy, rainy, breezy day on Thursday.

This shortwave will develop into a mature mid-latitude cyclone on
Friday and wrap cool air over the Upper Midwest. Forecast soundings
(mainly east of I-35) show clouds atop the boundary layer with a
thin sliver of CAPE. This means mostly cloudy skies with scattered
showers and perhaps a few thunderstorms. Given the low freezing
levels (9500 ft) could easily see some small hail or graupel as
well. Winds will be out of the northwest at around 10 to 20 mph.
Areas in western MN will have lighter winds and partly cloudy skies.

Looking ahead, high pressure will try to build in for the weekend,
but will have little success at holding off clouds and showers for
Saturday and Sunday as an active weather pattern with continued
shortwaves brings repeated chances for precip. There are small
windows of high pressure on the back side of these shortwaves, but
given the cool air aloft have a feeling that these will end up being
a bit cloudier and cooler than the current forecast would indicate.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue Aug 1 2017

Only aviation concerns this period are possible thunderstorms
along a cold front currently moving through the area. Forcing is
weak so expect thunderstorm coverage to be scattered at best with
the best chances across eastern MN & western WI through mid-
afternoon. Conveyed this threat with a vcts at impacted terminals
as confidence is low in any one thunderstorm actually impacting
the airfields. Light northerly winds & clearing skies move in this
evening behind the front.

KMSP...

Current thinking is that any thunderstorms that develop will
be south & east of the terminal, but may still impact traffic in
the TRACON between 19-21Z this afternoon. Otherwise VFR conditions
& westerly winds becoming light & northerly this evening.

/OUTLOOK FOR KMSP/
.Wed...VFR early. MVFR/IFR late. Chc TSRA. Wind N-NE 5 kts.
.Thu...MVFR/IFR early. VFR late. Chc TSRA. Wind NE-N 10-15 kts.
.Fri...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...ETA
LONG TERM...JRB
AVIATION...ETA
Hazardous weather outlook, Aug 1, 1:22 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
122 PM CDT Tue Aug 1 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
122 PM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across eastern Minnesota &
western Wisconsin this afternoon. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible Wednesday through Thursday, but
severe weather is not expected. Widespread 1 to 2 inches of rain
is possible, but rainfall rates will be light so there is only a
small chance of flooding issues. There is a chance for
thunderstorms on Saturday as well.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Aug 1, 3:55 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
355 PM CDT TUE AUG 1 2017

MNZ077-012130-
Rice-
355 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICE COUNTY...

At 355 PM CDT, a strong thunderstorm was located over Veseli, or 17
miles west of Northfield, moving southeast at 10 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lonsdale and Veseli.

LAT...LON 4440 9347 4446 9353 4453 9353 4453 9350
      4449 9333
TIME...MOT...LOC 2055Z 309DEG 9KT 4450 9351

AMK
Local storm report, Aug 1, 4:27 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 SSE NEW PRAGUE        44.49N 93.54W
08/01/2017  M1.75 INCH       LE SUEUR           MN   PUBLIC

            PHOTO SUBMITTED ON TWITTER.

&&

AMK
Local storm report, Aug 1, 4:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 SSE NEW PRAGUE        44.49N 93.54W
08/01/2017  M1.75 INCH       LE SUEUR           MN   PUBLIC

            PHOTO SUBMITTED ON TWITTER.

&&

AMK
Special weather statement, Aug 1, 5:21 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT TUE AUG 1 2017

MNZ083-084-012245-
Waseca-Blue Earth-
521 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLUE EARTH AND WEST
CENTRAL WASECA COUNTIES...

At 521 PM CDT, a strong thunderstorm was located over St. Clair, or 8
miles southeast of Mankato, moving southeast at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mankato, North Mankato, St. Clair, Pemberton, Skyline and Alma City.

This includes U.S. Highway 169 between mile markers 52 and 53.

LAT...LON 4408 9411 4417 9403 4408 9362 4387 9383
TIME...MOT...LOC 2221Z 306DEG 18KT 4406 9390

AMK
Special weather statement, Aug 1, 5:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
523 PM CDT TUE AUG 1 2017

MNZ085-012300-
Steele-
523 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STEELE COUNTY...

At 523 PM CDT, a strong thunderstorm was located near Owatonna,
moving southeast at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Owatonna, Steele Center and Bixby.

This includes the following highways...
 Interstate 35 between mile markers 30 and 40.
 U.S. Highway 14 between mile markers 173 and 182.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4403 9333 4416 9309 4411 9304 4391 9305
      4390 9305 4384 9324 4385 9325
TIME...MOT...LOC 2223Z 333DEG 20KT 4404 9317

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:55 PM CDTSpecial Weather StatementMPXRice35 min
Aug 1, 4:37 PM CDTSevere Thunderstorm WarningMPXRice, Steele23 min
Aug 1, 5:21 PM CDTSpecial Weather StatementMPXBlue Earth24 min
Aug 1, 6:45 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn45 min
Jul 31, 7:52 PM CDTSpecial Weather StatementMPXPierce53 min
Aug 1, 5:36 PM CDTSpecial Weather StatementMPXPepin24 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.